Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS La Crosse, WI

August 25, 2003Allamakee County, Iowa; Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2003, 6:28 PM CDT for Allamakee County, Iowa; Houston County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 6:28 PM CDT (23:28 UTC)
Expired
Aug 25, 2003, 7:30 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Allamakee County, IA, Houston County, MN

The radar

The La Crosse radar (KARX), 42 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 5:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 252328
SVRARX
IAC005-MNC055-260030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA
  HOUSTON COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 730 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 4 MILES EAST OF NEWHOUSE...OR ABOUT 12 MILES SOUTHWEST
  OF CALEDONIA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WILLINGTON...AND DORCHESTER AT 635 PM CDT...
  NEAR EITZEN...AND CALEDONIA AT 640 PM CDT...
  NEAR FREEBURG AT 655 PM CDT...
  NEAR NEW ALBIN AT 700 PM CDT...
  NEAR RENO AT 705 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4350 9161 4350 9173 4359 9173 4362 9157
          4368 9126 4358 9123 4345 9123 4342 9147
          4341 9162

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:33 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 2:33 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT MON AUG 25 2003

MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES TONIGHT AND
THURSDAY.

LATEST MOSAIC RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS
EXTENDING FROM CENTRAL WISCONSIN...THROUGH SOUTHERN MINNESOTA TO
EXTREME SOUTHEAST SOUTH DAKOTA. 18Z SURFACE ANALYSIS INDICATES FRONT
EXTENDING FROM SOUTHWEST WISCONSIN...THROUGH CENTRAL MINNESOTA...
INTO CENTRAL SOUTH DAKOTA.

LATEST 12Z ETA AND GFS MODELS ARE IN GOOD AGREEMENT INITIALIZING
UPPER LEVEL FEATURES AND IN MOVING SURFACE LOW OVER THE DAKOTAS INTO
THE FORECAST AREA TONIGHT. MAIN DIFFERENCE IN THE MODELS IS THE GFS
FASTER IN TRACKING COLD FRONT ACROSS THE FORECAST AREA THURSDAY.
CONFIDENCE IN FORECAST IS MODERATE.

BOTH ETA AND GFS INDICATE FRONT TO SLOWLY TRACK SOUTH INTO NORTHERN
IOWA AND SOUTHEASTERN WISCONSIN TONIGHT AND INTO EARLY TUESDAY
MORNING. 12Z ETA INDICATES LOW LEVEL JET STRENGTHENS TO AROUND 25
KNOTS ACROSS FORECAST AREA TONIGHT. 12Z ETA 850MB MOISTURE TRANSPORT
VECTORS SUGGEST SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG FRONT
AND MOVE SOUTH AND EAST INTO SOUTHERN AND EASTERN WISCONSIN. WILL
RAISE PRECIPITATION CHANCES TONIGHT ACROSS THE FORECAST AREA.

FRONT REMAINS NEARLY STATIONARY ACROSS SOUTHERN IOWA AND NORTHERN
MISSOURI TUESDAY INTO WEDNESDAY...AS SURFACE HIGH OVER SOUTHERN
CANADA BUILDS IN ACROSS FORECAST AREA TUESDAY NIGHT AND WEDNESDAY.
PREVIOUS FORECAST HAS GOOD HANDLE WITH DRY FORECAST.

BOTH 12Z MONDAY ETA AND GFS SUGGEST UPPER LEVEL LOW OFF BRITISH
COLUMBIA MOVES INLAND INTO SOUTHERN CANADA THURSDAY. COLD FRONT
QUICKLY TRACKS INTO CENTRAL MINNESOTA BY THURSDAY AFTERNOON. WITH
RETURN OF SOUTHERLY FLOW ACROSS FORECAST AREA AND 12Z ETA INDICATES
GOOD MOISTURE CONVERGENCE ALONG COLD FRONT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG FRONT THURSDAY AFTERNOON. WILL
RAISE PRECIPITATION CHANCES THURSDAY AFTERNOON.

MAIN FORECAST CONCERN DAYS 4 THROUGH 7 ARE CHANCES OF PRECIPITATION
THURSDAY NIGHT AND INTO FRIDAY. 00Z MONDAY GFS AND 12Z SUNDAY ECMWF
ARE IN PRETTY GOOD AGREEMENT IN DIGGING UPPER LEVEL LOW OVER HUDSON
BAY THROUGH THE PERIOD. THE BIGGEST DIFFERENCE BETWEEN THE MODELS
IS THE 00Z MONDAY GFS IS FASTER IN MOVING COLD FRONT INTO THE OHIO
RIVER VALLEY THURSDAY NIGHT AND FRIDAY THAN ECMWF. WILL CONTINUE
FORECAST TREND OF PRECIPITATION CHANCES ALONG THE FRONT THURSDAY
NIGHT AND INTO FRIDAY. UPPER LEVEL LOW DEEPENS OVER HUDSON BAY
SATURDAY THROUGH MONDAY. WEAK EMBEDDED SHORTWAVE TROUGHS WRAP AROUND
UPPER LEVEL LOW SATURDAY THROUGH MONDAY. MAIN ENERGY WILL
REMAIN NORTH OF FORECAST AREA...AND SURFACE RIDGE BUILDS INTO
FORECAST AREA SATURDAY. WILL CONTINUE WITH PREVIOUS FORECAST TREND OF
DRY WEATHER.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DTJ
Hazardous weather outlook, Aug 25, 3:45 PM CDT, 2 hours 43 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT WAS STRETCHED FROM SOUTHWEST WISCONSIN INTO SOUTHERN
MINNESOTA. ALONG AND SOUTH OF THIS BOUNDARY IT WAS VERY WARM AND
HUMID HELPING TO FUEL SHOWERS AND THUNDERSTORMS ALONG IT. AS LOW
LEVEL WINDS INCREASE THIS EVENING...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THIS BOUNDARY IN SOUTHERN MINNESOTA OR ALONG
THE MINNESOTA IOWA STATE LINE...AND THEN PUSH EAST INTO WISCONSIN.

LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS...ESPECIALLY
WITH AREAS THAT ARE HIT BY REPEATED THUNDERSTORMS THIS EVENING. SOME
AREAS MAY ACTUALLY EXPERIENCE PONDING OF WATER OR STREET FLOODING.
THE OTHER POSSIBLE THREAT IS DAMAGING WIND WITH MORE ORGANIZED
STORMS. ALTHOUGH STORMS ARE ON-GOING...THE BEST CHANCE FOR SEVERE
WEATHER IS FROM SOUTHEAST MINNESOTA AND EXTREME NORTHERN IOWA INTO
WESTERN WISCONSIN...NEAR THE INTERSTATE 90 COORDIDOR. THE MOST
LIKELY TIME IS BETWEEN 7 AND 11 PM THIS EVENING...AND COULD GO INTO
THE OVERNIGHT HOURS IN CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH MOST OF THE ACTIVITY TONIGHT SOUTH AND EAST
OF THE AREA ON TUESDAY. THERE IS STILL A CHANCE FOR SOME STRONG TO
SEVERE THUNDERSTORMS EARLY ON TUESDAY. AFTER THAT IT WILL BE QUIET
UNTIL ANOTHER COLD FRONT MOVES IN ON THURSDAY BRINGING OUR NEXT
CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:48 AM CDTSevere Thunderstorm WarningARXHoward, Winneshiek57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.